Home » Morphine » How Long Does Morphine Stay in the Body

How Long Does Morphine Stay in the Body

When it comes to pain management, morphine is by far the most common medication. It is known and classified as an opiate and works by adjusting the way the nervous system and brain respond to different types of pain.

According to the American Addiction Centers, morphine comes in a variety of prescriptions from extended-release tablets to even liquid solutions. The site states that the effects of this potent and powerful drug happen within 15 to 60 minutes after taking the drug. Once consumed, the amount of time that morphine remains in your system varies.

Morphine can remain in a person’s system anywhere from 4 to 6 hours.  However, with extended release pills, the effects can be extended to 12 to 24 hours. The extended formulas are best suited for individuals who experience chronic and constant pain.

Effects of Taking Morphine

There are several side effects of using morphine to help manage pain. Some of which are visibly seen like dilating pupils, and drowsiness. The not so visible symptoms include euphoria, dysphonia, delusions, and the reduction of activity in the gastrointestinal region, as well as the more commonly known side effect, hallucinations.

Many people may not know that morphine also causes slow heart rate and respiratory issues. If not checked out in a timely fashion, these side effects can cause coma. The more dangerous substances that should not under any circumstances be mixed with morphine are barbiturates, antihistamines, and antidepressants. Also if one suffers from COPD or even asthma, morphine should be avoided.

Signs of a Possible Over-Dose

There are a few signs that you should look out for when using morphine that could suggest your body has been given too much. These symptoms include blurred vision, nausea, fainting, weak muscles, or if you are cold and clammy. Shallow and irregular breathing is also a symptom of a possible overdose and should be a cause for concern. If you or a loved one experience any of these effects, you should seek medical attention immediately.

The more extreme symptoms that are related to a morphine overdose include the stopping of one’s heart and loss of consciousness. If these symptoms occur, stop and call 9-1-1 immediately. The chances of the First Responders being able to resuscitate an individual with Narcan are optimal if they can get there as soon as possible.

Final Thoughts

When using morphine to help manage pain, it is essential to understand how to use it and when. Accidental overdoses can happen, and it is always important to speak with your doctor before taking any other medication that might interfere with the morphine. Just because morphine has a half-life of 72 hours for a single dose, does not necessarily mean that it is entirely out of your system. If you have any questions, get in contact with a medical professional.

Leave a Reply

Your email address will not be published. Required fields are marked *